MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L14MM; PLATE, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L14MM; PLATE, FIXATION, BONE
Catalog Number 657314S
Medical Device Problem Code Positioning Problem (3009)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/27/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported, when the locking screw was used, the locking screw was not engaged in the lip of the plate and could not be locked.A new screw was used to fix the plate.
 
Additional Manufacturer Narrative
The reported event could be confirmed during the investigation.The device inspection revealed the following: the identification of the returned locking screw was confirmed based on the catalog # and lot # marked.The screw shows signs of unraveled thread, which occurred at the threaded part below the head.This is a direct result of the failed locking.Which is most probably a consequence of over torque being applied during screw insertion, possibly with an angulation outside of the range advised (-15° to 15°).The reported event could be related to an issue already known.Related to post market surveillance activities, a potential non-conformity report (nc) was initiated to address similar events related to the variaax2 t8 and t10 locking feature.The investigation of the nc revealed that the application of over torque during insertion was the root cause of the event.This leads to the damage of the smart lock technology below the head.As a reminder, the operative technique clearly states that the proper use of the screw should prevent this malfunction from happening: ¿caution.With the use of variable speed power systems, the surgeon should initially reduce the power to the lowest setting.Final tightening of the screw should be performed by hand to avoid damaging the screw-plate interface¿ although no product related issue could be detected, a preventive action (capa) was opened.As a result, the design of the variax 2 locking screws t10, 3.5mm ref (b)(4) and t10, 2.7mm ref (b)(4) shall be changed to increase the torque to failure of the locking interface.The implementation is planned to be approved in june 2024.Therefore, the screw was manufactured before any design change took place.Based on investigation, the root cause was attributed to an user related issue.The failure was most probably caused by excessive torque applied when locking the screw, possibly with an angulation outside of the range advised (-15 to 15).A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any additional information is provided, the investigation will be reassessed.
 
Additional Manufacturer Narrative
The reported event confirmed during the investigation.The device inspection revealed the following: the identification of the returned locking screw was confirmed based on the catalog # and lot # marked.The screw shows signs of unraveled thread, which occurred at the threaded part below the head.This is a direct result of the failed locking.Which is most probably a consequence of over torque being applied during screw insertion, possibly with an angulation outside of the range advised (-15 to 15).The reported event could be related to an issue already known.Related to post market surveillance activities, a potential non-conformity report (nc) was initiated to address similar events related to the variaax2 t8 and t10 locking feature.The investigation of the nc revealed that the application of over torque during insertion was the root cause of the event.This leads to the damage of the smart lock technology below the head.As a reminder, the operative technique clearly states that the proper use of the screw should prevent this malfunction from happening: ¿caution ¿ with the use of variable speed power systems, the surgeon should initially reduce the power to the lowest setting.¿ final tightening of the screw should be performed by hand to avoid damaging the screw-plate interface¿ although no product related issue could be detected, a preventive action (capa) was opened.As a result, the design of the variax 2 locking screws t10, 3.5mm ref 657308(s)-70(s) and t10, 2.7mm ref 657008(s)-70(s) shall be changed to increase the torque to failure of the locking interface.The implementation is planned to be approved in june 2024.Therefore, the screw was manufactured before any design change took place.Based on investigation, the root cause was attributed to an user related issue.The failure was most probably caused by excessive torque applied when locking the screw, possibly with an angulation outside of the range advised (-15 to 15).A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L14MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20306099
Report Number0008031020-2024-00499
Device Sequence Number20781531
Product Code HRS
UDI-Device Identifier07613327086850
UDI-Public07613327086850
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number657314S
Device Lot NumberAG7725
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/27/2024
Supplement Date Received by Manufacturer09/13/2024
Initial Report FDA Received Date09/25/2024
Supplement Report FDA Received Date10/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown